EconPapers    
Economics at your fingertips  
 

Double tax discrimination to attract FDI and fight profit shifting: The role of CFC rules

Andreas Haufler (), Mohammed Mardan () and Dirk Schindler ()

Journal of International Economics, 2018, vol. 114, issue C, 25-43

Abstract: Governments worldwide use targeted tax policies to trade off the gains from increased FDI against the cost of excessive profit shifting by multinational firms. We show that nationally optimal tax systems generally incorporate both thin-capitalization rules, which tax discriminate between purely national and multinational firms, and controlled-foreign-company (CFC) rules, which discriminate between home-based and foreign-based multinationals. In the non-cooperative policy equilibrium both thin-capitalization rules and CFC rules are set more lenient than if tax policies were chosen cooperatively, implying an ‘excessive’ tax discrimination in favor of multinationals. We also analyze the effects of reduced transaction costs for FDI and reduced costs for debt shifting on the optimal policy mix. Our results correspond to the observed developments of anti-avoidance rules in OECD countries.

Keywords: Multinationals; Profit shifting; Controlled-foreign-company rules; Thin-capitalization rules (search for similar items in EconPapers)
JEL-codes: F23 F15 H25 H87 (search for similar items in EconPapers)
Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (3) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022199618300813
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:inecon:v:114:y:2018:i:c:p:25-43

Access Statistics for this article

Journal of International Economics is currently edited by Gourinchas, Pierre-Olivier and Rodríguez-Clare, Andrés

More articles in Journal of International Economics from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2019-10-09
Handle: RePEc:eee:inecon:v:114:y:2018:i:c:p:25-43